Minnesota, 2022

Blizzard in Minnesota, December 22 to 24, 2022

December 22 to 24, 2022 · NWS FSD · 8 events in 8 counties and zones

After a 2 to 5 inch fluffy snow accumulation across most of southwest Minnesota on December 21 and 22, a strong Arctic front surged through the area with strong and gusty northwest winds from 35 to 55 mph, creating widespread whiteout conditions. All state, county, and federal highways were either impassable or with travel not recommended.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

After a 2 to 5 inch fluffy snow accumulation across most of southwest Minnesota on December 21 and 22, a strong Arctic front surged through the area with strong and gusty northwest winds from 35 to 55 mph, creating widespread whiteout conditions. All state, county, and federal highways were either impassable or with travel not recommended. Drifts as high as 5 to 10 feet were documented through social media. Numerous accidents and stranded vehicles complicated recovery efforts. School, county, and state operations were cancelled for several days when conditions were coupled with life-threatening wind chills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 22, 12:07 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Dec 22, 12:07 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1207 PM CST Thu Dec 22 2022

.UPDATE...
Issued at 1018 AM CST Thu Dec 22 2022

We have expanded the blizzard warning to include all of the
southeastern South Dakota, far northeast Nebraska, southwestern
Minnesota and northwestern Iowa. The blizzard warning will go into
effect from noon today through 6 pm Friday.

Current webcams and observations show that winds gusting to around
35 mph are already producing visibilities from 1/4 to 1 miles -
especially in wide open areas.  Despite snowfall of less than one
inch west of I-90, the new snow combined with the existing
snowpack and winds gusting to 50 mph will produce blizzard
conditions. Winds are expected to increase through the afternoon
with the strongest winds this afternoon in the Missouri Valley
from Chamberlain to Sioux City. Elsewhere winds are expected to
gust to 35 to 40 mph through the afternoon increasing to 40 to 50
mph overnight and into Friday morning. For this afternoon, expect
intermittent blizzard condition over the remainder of the area
with visibilities fluctuating from greater than a mile to near
zero throughout the afternoon. Exposed areas will see more
frequent whiteout conditions. As we head into the overnight winds
will be increasing across the remainder of southeastern SD into
southwestern Minnesota and northwestern Iowa and remain strong
through Friday morning. Where 2-5 inches of snow fell along and
east of I-29, whiteout conditions will be common in rural areas
and travel may become impossible. West of I-29, visibilities will
more frequently fall to less than 1/2 mile than this afternoon.

Lastly, in locations that have had several inches of snow in the
last 2 weeks and have snowbanks along the sides of roads,
significant drifting and may result in some less traveled roads
becoming nearly impassible - especially as winds increase this
evening through Friday morning.

Wind chills as cold as -50 combined with blizzard conditions
through the next 30 hours will results in life-threatening
conditions. Should you attempt travel, you could become stranded
and exposure to these temperatures can cause frostbite in minutes
and could result in hypothermia if there prolonged exposure.
Persons should postpone or cancel travel until Saturday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 342 AM CST Thu Dec 22 2022

Key Messages:

1. Northwest winds of 25 to 35 mph with gusts up to 50
mph will cause blizzard conditions in portions of southwestern MN,
northwestern IA, and far south central SD through Friday.

2. Arctic air and strong winds result in wind chills from 35 to 55
below zero from tonight into Saturday morning.

3. Areas of blowing and drifting snow in southeastern SD, far
northeastern NE, and adjacent areas of northwestern IA will result
in reduced visibility as low as 1/2 mile through Friday.

4. Travel remains dangerous to life threatening due to the
combination of blowing snow and extreme cold through Friday,
especially in MN, IA, and south central SD.

--------------------------------------------------------------------

Any lingering snowfall will continue to move east of the area,
likely near/east of the Hwy 59 corridor (MN/IA) by daybreak.
However, impacts from yesterday's snowfall will continue through the
end of the week. Northwesterly winds remain strong as the low
intensifies over the Mid Mississippi Valley into the Midwest, with
extremely tight surface pressure gradient and strong winds aloft
resulting over our area. Expect sustained northwesterly winds 20-35
mph through tonight, and gusts generally to 45 mph. Some gusts up to
50 mph are possible, with the greatest chance of this across south
central SD. Blowing and drifting snow quickly become an issue as
wind and gusts increase this morning into the afternoon. Two areas
of greatest concern for blizzard conditions exist - south central SD
with the strongest winds, and across MN/IA where new snowfall
amounts are likely the greatest. Travel through the end of the week
remains hazardous at best to impossible and life threatening at
worst due to the blowing/drifting snow and cold temperatures.

Arctic air tightens its grip over much of the country today.
Temperatures as of 09z/3 AM CST are mostly in the teens to near 20
below. We "warm" up this afternoon back into the single digits and
teens below zero - yes, those are our forecast highs for today.
Tonight, we'll fall once again into the teens below. Have gone a bit
more pessimistic with cloud cover, but don't expect this to have too
much impact on temperatures. With the aforementioned strong winds
and the bitter cold, wind chills today and tonight drop as low as 45
to 55 below. Continue to limit time outdoors. Cover any exposed skin
if you must be outside since frostbite can occur in ten minutes or
less. Don't forget your pets! If you absolutely must travel, ensure
you're prepared with at least half a tank of gas and a fully stocked
safety kit; if you become stranded, conditions can quickly become
dire.

Regarding headlines, have upgraded Gregory county from a Winter
Weather Advisory to a Blizzard Warning, due to the stronger winds.
Although there is likely less than 0.5" of new snow from yesterday,
this area could see new snow become lofted. Did not make any further
changes to the Winter Weather Advisory as confidence elsewhere in
blizzard condition occurrence is too low for an upgrade. Maintained
the previously issued Blizzard Warning (MN/IA). Will continue to
monitor trends and reports. Status quo for on-going Wind Chill
Warnings.

.LONG TERM...(Friday through Wednesday)
Issued at 342 AM CST Thu Dec 22 2022

Between the tight surface pressure gradient with the deepening
low in the Midwest and the strong winds aloft, surface winds
through Friday night remain strong. Again, sustained northwesterly
winds 20- 35 mph prevail Friday into Friday night, with gusts
generally to 45 mph. Winds are expected to decrease late Friday
night through the day Saturday as gradient eases and surface high
pressure builds in, with the strongest winds lingering longest in
MN/IA. Northwesterly flow remains in place aloft. Clouds continue
to diminish from west to east through the day Friday, with mostly
clear skies Friday night. Strong winds combined with the new
snowfall on Wednesday leads to continued blowing and likely
drifting snow through Friday night, with dangerous travel
conditions on-going.

Temperatures stay below zero for the entire area on Friday, with
highs in the single digits below and lows Friday night falling to the
teens below. Wind chills 35 to 50 below continue into early
Saturday, with wind chills to 25 below through Saturday evening.
Temperatures warm for Saturday into the single digits either side of
zero. To reiterate with the cold conditions: limit time outdoors,
and cover any exposed skin as frostbite can occur in ten minutes or
less. Don't forget about your pets! If you absolutely must travel
the next few days, ensure you're prepared with at least half a tank
of gas and a fully stocked safety kit; if you become stranded,
conditions can quickly become dire. Ensure others know your travel
plans.

By late Christmas Eve, short wave begins to dive south out of
Canada, swinging through the central/western Dakotas through
Christmas Day. With high pressure at the surface, it may not be
until Christmas afternoon or evening when light snow begins over the
area, when the more robust short wave and WAA move south across the
eastern Dakotas. Trailing this is the surface low Christmas night
into early Monday. Deterministic and ensemble models vary in the
timing of all these features somewhat. However, have moderate (40-
60%) in light snow occurring somewhere over our forecast area. GFS
ensemble probability of a 24 hr snowfall Christmas Day/night is a
touch lower (< 40%) and further northeast than the ECMWF ensemble
for the same time (~ 50%) with the ECMWF more focused on our area.
Confidence comes more from the ensemble probabilities of measurable
(>= 0.01" of QPF) precip. Same trend here as with the snowfall, but
both models exceed 60% for portions of the area. Those delaying
travel to Christmas Day or Monday should keep an eye on the
forecast. Outside of snow chances, highs on Christmas range from the
single digits (southwestern MN) to the mid 20s in south central SD.
Teens to lower 20s expected Monday.

Consensus shows ridging aloft early to mid next week, with
temperatures returning to near to possibly above average (which, for
reference in Sioux Falls is a high near 30 and low near 12). A
couple of short waves appear progged to move through during this
time, with the more robust trough possibly bringing precip back to
the northern Plains mid next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1207 PM CST Thu Dec 22 2022

Ground blizzard conditions are expected to continue through 18Z
Friday. With the ground blizzard winds will be gusting from 30 to
40 kts out of the northwest through the 18Z. In addition,
visibilities will commonly be less than a mile with periods of 1/4
miles visibility. Since visibilities are fluctuating, we did not
include 1/4SM in most TAFs except for a small window after 00Z
Fri. In addition, blowing snow will limit vertical visibility to
around 1000 ft.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Warning until noon CST Saturday for SDZ038>040-050-
     052>071.

     Winter Weather Advisory until noon CST today for SDZ038>040-
     052>071.

     Blizzard Warning until 6 PM CST Friday for SDZ038>040-052>071.

     Blizzard Warning until 6 PM CST Friday for SDZ050.

MN...Wind Chill Warning until noon CST Saturday for MNZ071-072-080-
     081-089-090-097-098.

     Winter Weather Advisory until noon CST today for MNZ071-072-080-
     081-089-090-097-098.

     Blizzard Warning until 6 PM CST Friday for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Chill Warning until noon CST Saturday for IAZ001>003-
     012>014-020>022-031-032.

     Winter Weather Advisory until noon CST today for IAZ001>003-
     012>014-020>022-031-032.

     Blizzard Warning until 6 PM CST Friday for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Chill Warning until noon CST Saturday for NEZ013-014.

     Winter Weather Advisory until noon CST today for NEZ013-014.

     Blizzard Warning until 6 PM CST Friday for NEZ013-014.

&&

UPDATE...Schumacher
SHORT TERM...SG
LONG TERM...SG
AVIATION...Schumacher
Hazardous weather outlook, Dec 22, 4:05 AM CST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
405 AM CST Thu Dec 22 2022

IAZ001-012-020-031-MNZ098-NEZ013-014-SDZ038>040-052>071-231015-
Lyon-Sioux-Plymouth-Woodbury-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln-Bon Homme-Yankton-Clay-Union-
405 AM CST Thu Dec 22 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Northwesterly wind gusts up to 45 mph expected. The strong winds
will result in blowing and drifting snow which can significantly
reduce visibility. Wind chills 35 to 50 below.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Much colder air and strong winds continue into early Saturday. Wind
gusts of 45 mph are expected with wind chills up to 50 below. Due to
the cold but also due to blowing and drifting snow, this remains a
dangerous and potentially life threatening winter weather system.
Please follow the forecast as well as road condition reports if
travel is necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-231015-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-
405 AM CST Thu Dec 22 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Today and tonight.

Northwesterly wind gusts up to 45 mph expected. The strong winds
will result in blowing and drifting snow which can significantly
reduce visibility, with blizzard conditions expected. Wind chills 35
to 50 below.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Much colder air and strong winds continue into early Saturday. Wind
gusts of 45 mph are expected with wind chills up to 50 below. Due to
the cold but also with blizzard conditions, this remains a dangerous
and potentially life threatening winter weather system. Please
follow the forecast as well as road condition reports if travel is
necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-231015-
Gregory-
405 AM CST Thu Dec 22 2022

This Hazardous Weather Outlook is for south central South Dakota.

.DAY ONE...Today and tonight.

Northwesterly wind gusts up to 50 mph expected. The strong winds
will result in blowing and drifting snow which can significantly
reduce visibility, with blizzard conditions expected. Wind chills to
55 below.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Much colder air and strong winds continue into early Saturday. Wind
gusts of 45 mph are expected with wind chills up to 55 below. Due to
the cold but also with blizzard conditions, this is a dangerous and
potentially life threatening winter weather system. Please follow the
forecast as well as road condition reports if travel is necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 22, 12:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1259 PM CST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 NNE WORTHINGTON       43.65N 95.58W
12/22/2022  M5.0 INCH        NOBLES             MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION WRNM5 WORTHINGTON 2
            NNE.

0700 AM     SNOW             1 E SPIRIT LAKE         43.42N 95.10W
12/22/2022  M4.0 INCH        DICKINSON          IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION SPRI4 0.6 E SPIRIT
            LAKE.

0600 AM     SNOW             EDGERTON                43.87N 96.13W
12/22/2022  M3.5 INCH        PIPESTONE          MN   COCORAHS

            COCORAHS STATION MN-PS-6 EDGERTON 0.2 WSW.

0800 AM     SNOW             1 N MARSHALL            44.47N 95.79W
12/22/2022  M3.5 INCH        LYON               MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION MMLM5 MARSHALL.

0800 AM     SNOW             4 SSW MILROY            44.37N 95.60W
12/22/2022  M3.5 INCH        LYON               MN   COCORAHS

            COCORAHS STATION MN-LY-15 MILROY 4.1 SSW.

0700 AM     SNOW             1 SSW SLAYTON           43.98N 95.76W
12/22/2022  M3.4 INCH        MURRAY             MN   COCORAHS

            COCORAHS STATION MN-MY-11 SLAYTON 0.8 SSW.

0700 AM     SNOW             1 SSE MILFORD           43.31N 95.14W
12/22/2022  M3.1 INCH        DICKINSON          IA   COCORAHS

            COCORAHS STATION IA-DK-12 MILFORD 1.0 SSE.

1035 AM     SNOW             YANKTON                 42.89N 97.39W
12/22/2022  M3.0 INCH        YANKTON            SD   COCORAHS

            COCORAHS STATION SD-YN-23 YANKTON 0.3 ENE.

0700 AM     SNOW             6 SW IVANHOE            44.41N 96.34W
12/22/2022  M3.0 INCH        LINCOLN            MN   COCORAHS

            COCORAHS STATION MN-LN-4 HENDRICKS 8.0 SE.

0700 AM     SNOW             10 W DIMOCK             43.50N 98.19W
12/22/2022  M2.7 INCH        DOUGLAS            SD   COCORAHS

            COCORAHS STATION SD-DG-1 DIMOCK 10.2 W.

0700 AM     SNOW             3 ESE SIOUX FALLS       43.53N 96.67W
12/22/2022  M2.6 INCH        MINNEHAHA          SD   COCORAHS

            COCORAHS STATION SD-MH-20 SIOUX FALLS 3.4
            ESE.

0800 AM     SNOW             4 ESE SIOUX FALLS       43.53N 96.66W
12/22/2022  M2.6 INCH        MINNEHAHA          SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION JACS2 4 ESE SIOUX
            FALLS.

0700 AM     SNOW             1 NNE HARRISBURG        43.44N 96.69W
12/22/2022  M2.6 INCH        LINCOLN            SD   COCORAHS

            COCORAHS STATION SD-LN-34 HARRISBURG 0.8
            NNE.

0600 AM     SNOW             HURLEY                  43.28N 97.09W
12/22/2022  M2.5 INCH        TURNER             SD   COCORAHS

            COCORAHS STATION SD-TR-9 HURLEY 0.2 S.

0800 AM     SNOW             1 ENE WALL LAKE         43.53N 96.95W
12/22/2022  M2.5 INCH        MINNEHAHA          SD   COCORAHS

            COCORAHS STATION SD-MH-8 HARTFORD 6.4 S.

1000 AM     SNOW             1 NNE PETERSON          42.93N 95.33W
12/22/2022  M2.5 INCH        CLAY               IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION PTRI4 1.1 NE
            PETERSON.

0800 AM     SNOW             6 NNE ELK POINT         42.76N 96.65W
12/22/2022  M2.2 INCH        UNION              SD   COCORAHS

            COCORAHS STATION SD-UN-2 ELK POINT 5.6 NNE.

1032 AM     SNOW             REMSEN                  42.81N 95.98W
12/22/2022  M2.2 INCH        PLYMOUTH           IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION RMSI4 REMSEN.

0737 AM     SNOW             1 NNW CANTON            43.31N 96.59W
12/22/2022  M2.1 INCH        LINCOLN            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION CNNS2 CANTON.

0715 AM     SNOW             5 W GARRETSON           43.72N 96.61W
12/22/2022  M2.0 INCH        MINNEHAHA          SD   COCORAHS

            COCORAHS STATION SD-MH-113 5 W GARRETSON.

1000 AM     SNOW             SIBLEY                  43.40N 95.75W
12/22/2022  M2.0 INCH        OSCEOLA            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION SIBI4 SIBLEY.

0700 AM     SNOW             SHELDON                 43.18N 95.85W
12/22/2022  M2.0 INCH        OBRIEN            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION SHDI4 SHELDON.

0800 AM     SNOW             1 N ROCK RAPIDS         43.43N 96.17W
12/22/2022  M2.0 INCH        LYON               IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION RKRI4 ROCK RAPIDS.

0800 AM     SNOW             LAKE PARK               43.45N 95.33W
12/22/2022  M2.0 INCH        DICKINSON          IA   COCORAHS

            COCORAHS STATION IA-DK-6 LAKE PARK 0.2 N.

0600 AM     SNOW             HARTFORD                43.63N 96.94W
12/22/2022  M1.8 INCH        MINNEHAHA          SD   COCORAHS

            COCORAHS STATION SD-MH-46 HARTFORD 0.5 N.

0700 AM     SNOW             3 ESE SIOUX FALLS       43.52N 96.67W
12/22/2022  M1.8 INCH        MINNEHAHA          SD   COCORAHS

            COCORAHS STATION SD-MH-1 SIOUX FALLS 5.0 SE
            ARPT.

0825 AM     SNOW             5 S COTTONWOOD          44.54N 95.68W
12/22/2022  M1.7 INCH        LYON               MN   COCORAHS

            COCORAHS STATION MN-LY-14 4 S COTTONWOOD.

0700 AM     SNOW             2 S BROOKINGS           44.28N 96.79W
12/22/2022  M1.6 INCH        BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-57 BROOKINGS 1.6 S.

0700 AM     SNOW             3 NE CROOKS             43.69N 96.78W
12/22/2022  M1.5 INCH        MINNEHAHA          SD   COCORAHS

            COCORAHS STATION SD-MH-71 RENNER 4.1 NW.

0700 AM     SNOW             1 S BROOKINGS           44.29N 96.79W
12/22/2022  M1.5 INCH        BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-43 BROOKINGS 1.0 S.

0700 AM     SNOW             4 SW STICKNEY           43.55N 98.49W
12/22/2022  M1.5 INCH        AURORA             SD   COCORAHS

            COCORAHS STATION SD-AR-8 STICKNEY 3.8 SW.

0700 AM     SNOW             HILLS                   43.53N 96.36W
12/22/2022  M1.5 INCH        ROCK               MN   COCORAHS

            COCORAHS STATION MN-RK-5 HILLS 0.2 NW.

0729 AM     SNOW             4 SSW ARTHUR            42.28N 95.36W
12/22/2022  M1.5 INCH        IDA                IA   COCORAHS

            COCORAHS STATION IA-ID-4 ARTHUR 3.7 SSW.

0800 AM     SNOW             1 ENE CHEROKEE          42.76N 95.54W
12/22/2022  M1.5 INCH        CHEROKEE           IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION CKPI4 0.9 NE
            CHEROKEE.

0630 AM     SNOW             2 ESE YANKTON           42.88N 97.36W
12/22/2022  M1.0 INCH        YANKTON            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION YTNS2 YANKTON 2 E.

0800 AM     SNOW             WOONSOCKET              44.05N 98.28W
12/22/2022  M1.0 INCH        SANBORN            SD   COCORAHS

            COCORAHS STATION SD-SB-3 WOONSOCKET 0.2 WSW.

0900 AM     SNOW             2 WSW GARRETSON         43.71N 96.53W
12/22/2022  M1.0 INCH        MINNEHAHA          SD   COCORAHS

            COCORAHS STATION SD-MH-91 GARRETSON 1.7 WSW.

0700 AM     SNOW             4 ENE MONROE            43.50N 97.14W
12/22/2022  M1.0 INCH        MCCOOK             SD   COCORAHS

            COCORAHS STATION SD-MC-13 PARKER 7.2 N.

0800 AM     SNOW             BRIDGEWATER             43.55N 97.50W
12/22/2022  M1.0 INCH        MCCOOK             SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRGS2 BRIDGEWATER.

0900 AM     SNOW             1 SSE MADISON           43.99N 97.09W
12/22/2022  M1.0 INCH        LAKE               SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION MRFS2 MADISON 2SE.

0700 AM     SNOW             9 S DALLAS              43.11N 99.50W
12/22/2022  M1.0 INCH        GREGORY            SD   COCORAHS

            COCORAHS STATION SD-GY-1 DALLAS 8.8 S.

0700 AM     SNOW             4 SW BURKE              43.14N 99.35W
12/22/2022  M1.0 INCH        GREGORY            SD   COCORAHS

            COCORAHS STATION SD-GY-15 BURKE 4.2 SW.

0900 AM     SNOW             13 WNW PLATTE           43.49N 99.06W
12/22/2022  M1.0 INCH        CHARLES MIX        SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION ACYS2 ACADEMY 2 NE.

0700 AM     SNOW             4 SE BRUCE              44.40N 96.83W
12/22/2022  M1.0 INCH        BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-56 BROOKINGS 6.5 NNW.

0800 AM     SNOW             5 W BRUCE               44.43N 97.00W
12/22/2022  M1.0 INCH        BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-45 BRUCE 5.3 W.

&&

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, Rock

When
December 22, 2:00 PM CST to December 23, 5:00 PM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Northwest winds gusted to 45 mph at Minnesota Road Weather Information System site MN147 near Magnolia and 44 mph at Automated Weather Observing System site KLYV near Luverne, resulting in frequent whiteout conditions.

Blizzard, Nobles

When
December 23, 6:00 AM CST to 7:00 PM CST
Where
Nobles forecast zone
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Northwest winds gusted to 47 mph at Minnesota Road Weather Information System site MN007 near Rushmore and 46 mph at Automated Weather Observing System site KOTG at Worthington, resulting in frequent whiteout conditions.

Blizzard, Cottonwood

When
December 23, 7:00 AM CST to December 24, 3:00 AM CST
Where
Cottonwood forecast zone
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Northwest winds gusted to 54 mph at Minnesota Road Weather Information site MN071 near Jeffers, 52 mph at MN150 near Mountain Lake, and 51 mph at Automated Weather Observing System site KMWM near Windom, resulting in frequent whiteout conditions.

Blizzard, Lincoln

When
December 23, 7:00 AM CST to 6:00 PM CST
Where
Lincoln forecast zone
Reported by
Mesonet
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Northwest winds gusted to 35 mph at personal weather station site AT653 5 miles south of Ivanhoe, resulting in frequent whiteout conditions.

Blizzard, Lyon

When
December 23, 7:00 AM CST to 6:00 PM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Northwest winds gusted to 48 mph at Automated Weather Observing System site KTKC at Tracy, 47 mph at KMML, and 46 mph at Minnesota Road Weather Information System site MN156 near Taunton, resulting in frequent whiteout conditions.

Blizzard, Murray

When
December 23, 7:00 AM CST to 8:00 PM CST
Where
Murray forecast zone
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Northwest winds gusted to 47 mph at Minnesota Road Weather Information System site MN038 near Dovray and 45 mph at Automated Weather Observing System site KDVP at Slayton, resulting in frequent whiteout conditions.

Blizzard, Jackson

When
December 23, 8:00 AM CST to 10:00 PM CST
Where
Jackson forecast zone
Reported by
Department of Highways
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Northwest winds gusted to 45 mph at Minnesota Road Weather Information site MN008 near Lakefield, resulting in frequent whiteout conditions.

Blizzard, Pipestone

When
December 23, 8:00 AM CST to 7:00 PM CST
Where
Pipestone forecast zone
Reported by
RAWS
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Northwest winds gusted to 37 mph at RAWS site RPPM5 near Pipestone, resulting in frequent whiteout conditions.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073209, 1073205, 1073178, 1073195, 1073199, 1073201, 1073183, 1073203.